Rip Current, Eastern Hyde
- When
- August 11, 12:00 PM EST
- Where
- Eastern Hyde forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
A 64 year old woman drowned due to a rip current on Ocracoke Island.
A 64 year old woman drowned due to a rip current on Ocracoke Island.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A 64 year old woman drowned due to a rip current on Ocracoke Island.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 11, 9:56 AM EST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Newport/Morehead City NC 1056 AM EDT THU AUG 11 2016 .SYNOPSIS... High pressure will extend over the area from offshore through the middle of next week. Inland troughing will develop over the weekend as a slow moving cold front approaches from the northwest. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1030 AM Thursday...Main change with update was to increase POPs to 30% for scattered showers/tstms over western half of area this afternoon. Scattered showers already developing south of PGV to vicinity of OAJ and DPL, and latest HRRR is indicating continued scattered coverage along and west of Hwy 17 this afternoon. Most activity will be low topped showers as weak capping near 700 MB will inhibit deep convection. Temps generally on track for highs in lower 90s inland. /Previous discussion/ As of 635 AM Thursday...Strong high pressure surface and aloft will continue over the area through tonight. An anomalously high 500 MB height of 5980 M was recorded on the Wednesday evening MHX 00Z RAOB as the upper ridge built over the area. SE onshore low level flow continues and will become southerly late today and tonight. Similar to yesterday, although the overall pattern is unfavorable for precipitation, there is enough moisture/instability for an isolated shower or thunderstorm but most locations will remain dry. Current unstable light easterly flow is favorable for weak waterspouts and we could see a few form after sunrise. Highs will be in the upper 80s to lower 90s with Heat Index values of 98 to 102 degrees. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/... As of 320 AM Thursday...No change to the pattern with high pressure firmly in control. Expecting dry weather to continue except for an isolated shower threat near the coast as light onshore flow prevails. Late night patchy fog/stratus is likely to develop with radiational cooling and sufficient low level moisture. Lows will be in the lower to middle 70s inland and upper 70s beaches. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 345 AM Thursday...Surface high pressure and ridging aloft will persist through early next week resulting in above normal temps and mainly diurnally driven convection. The upper ridge will shift offshore as a slow moving cold front approaches the area Tuesday into Wednesday. Friday through Monday...High pressure surface and aloft off the Mid-Atlantic coast will continue through the period. An area of low pressure will move through the Great Lakes region while a weak surface and upper trough persists over the Deep South states through Saturday. Expect mainly isolated to scattered diurnally driven convection as southerly flow returns with a moist and unstable airmass in place. Lack of forcing aloft and shear will limit severe potential. Low level thicknesses slowly build to between 1430-1440 meters by Sunday, yielding maximum temps in the low 90s Friday, and eventually mid 90s for Saturday and Sunday. Dewpoints will persist in the mid 70s which will help produce heat index values of 100-104 F Friday, and may exceed 104 F Saturday and Sunday afternoon. Will highlight heat hazard in HWO for now. Tuesday through Wednesday...A shortwave trough will swing across the Great Lakes region as a cold front pushes farther down into the Ohio/Tennessee valley, causing the upper level ridge to break down and shift farther offshore. Still some timing and location disagreement with the frontal passage moving into VA by late Tuesday into Tuesday night. 00Z suite of guidance now suggests the surface front will hang up north of the area allowing SW flow to prevail through the period. Bulk of the moisture will stream well west and north of our area but may filter into the area late Wednesday as the cold front sinks closer the region. Maintained 30 percent POPs Tuesday increasing to 40 percent Wednesday. Continue to expect mostly diurnally driven showers and thunderstorms across the area. Winds will remain SW and will keep temperatures in the low 90s inland to mid/upper 80s along the coast Tuesday and Wednesday. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... .Short Term /Through tonight/... As of 635 AM Thursday...Expecting mainly VFR conditions through this evening. Only shallow light fog developed overnight and this should dissipate rapidly early this morning. Diurnal heating will lead to the development of cumulus with bases above 3000 FT. Isolated showers will also occur but coverage is expected to be minimal (< 20%). Late tonight (after 6Z) guidance is pointing to the potential for low clouds with IFR bases especially west of Highway 17. Long Term /Friday through Monday/... As 345 AM Thursday...VFR conditions will prevail, outside of isolated to scattered diurnally driven convection through the period. SW winds will persist around 5 knots overnight and upwards of 10 knots during the day. Cannot completely rule out early morning low stratus and/or patchy fog each morning as well. && .MARINE... Short Term /through tonight/... As of 1030 AM Thursday...no changes with update. /Previous discussion/ As of 635 AM Thursday...SE flow 10 KT or less today will become southerly tonight as high pressure continues over the waters. Seas will remain 2 to 3 FT through the period. Long Term /Friday through Monday/... As of 345 AM Thursday...Offshore high pressure will prevail through the period yielding S/SW flow across the coastal waters. The high off the Mid-Atlantic coast will slide farther southeast Friday allowing winds to become more south then southwest Saturday and Sunday. Winds will increase to 10-15 KT Friday as gradient tightens and slowly increase 10-20 kts during the afternoon and evening hours each day from Saturday through Monday. Overnight and morning winds will be mostly 5-15 kt. A cold front approaches from the northwest early next week but latest guidance suggests it will become stalled northwest of the region, allowing SW flow to continue across the Eastern NC waters through midweek. Seas will slowly build back 2 to 4 ft through Monday. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...JME NEAR TERM...JME/JBM SHORT TERM...JME LONG TERM...DAG AVIATION...JME/DAG MARINE...JME/JBM/DAG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 444 AM EDT THU AUG 11 2016 NCZ029-044>047-079>081-090>094-120845- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 444 AM EDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HEAT INDEX VALUES WILL REACH BETWEEN 100 AND 104 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AFTERNOON HEAT INDEX VALUES WILL RANGE BETWEEN 100 AND 105 DEGREES FRIDAY THROUGH SUNDAY. HEAT SAFETY RULES NEED TO BE FOLLOWED TO AVOID HEAT RELATED ILLNESSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-098-103-104-120845- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 444 AM EDT THU AUG 11 2016 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AFTERNOON HEAT INDEX VALUES WILL RANGE BETWEEN 100 AND 105 DEGREES FRIDAY THROUGH SUNDAY. HEAT SAFETY RULES NEED TO BE FOLLOWED TO AVOID HEAT RELATED ILLNESSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
1 rip current. Local standard time, as filed.
A 64 year old woman drowned due to a rip current on Ocracoke Island.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Eastern Hyde | 2016-08-11 | 64 | Female | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653253.